Texas, 2020

High Wind in Texas, January 13, 2020

January 13, 2020 · NWS MAF · 1 event in 1 county or zone

A fast moving upper trough moved across the Rocky Mountains causing strong winds at Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A fast moving upper trough moved across the Rocky Mountains causing strong winds at Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 13, 1:36 PM CST, 1 hour earlier.

Area forecast discussion, Jan 13, 1:36 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
136 PM CST Mon Jan 13 2020

.DISCUSSION...
Upper pattern shows shortwave trough moving across Northern NM and
the TX Panhandle today with near zonal flow expected across the
region Tuesday. High pressure over the Gulf will build northward on
Wednesday.  On Thursday a strong upper trough will move ashore the
West Coast and quickly progress east.  This trough will reach the
Rockies on Friday and move over the plains by evening. High pressure
builds across the region for the weekend.

Some mid and high clouds flowing up from the SW this afternoon with
temperatures warming quickly.  Wind speeds picking up now that
mixing occurring so will continue the High Wind Warning this
afternoon for the Guadalupe and Delaware Mountains.  Expect the
unseasonably warm wx to continue Tuesday and Wednesday with highs
into the 70s.  A cold front backdoors into the region Wednesday
afternoon as a surface ridge builds south into TX.  Thursday looks
to be the coldest day of the week with 40s north... 50s central...
and 60s and 70s south but it will be short lived as temps recover
Friday. Another front moves into the area during the pre sunrise
hours Saturday morning returning temps to near normal.

Will have a good possibility of rain Thursday and Friday as moisture
expected to increase across the area.  The highest chance of rain
will be for the NE Permian Basin/Western Low Rolling plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     36  73  44  69 /   0   0   0  10
Carlsbad                       32  73  40  72 /   0   0   0   0
Dryden                         42  74  50  76 /   0   0   0   0
Fort Stockton                  40  78  48  74 /   0   0   0   0
Guadalupe Pass                 43  67  47  66 /   0   0   0   0
Hobbs                          32  72  40  67 /   0   0   0   0
Marfa                          25  73  33  72 /   0   0   0   0
Midland Intl Airport           37  74  46  70 /   0   0   0   0
Odessa                         37  73  46  70 /   0   0   0   0
Wink                           30  75  40  74 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

10/72
Hazardous weather outlook, Jan 13, 12:59 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1259 PM CST Mon Jan 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1259 PM CST Mon Jan 13 2020 /1159 AM MST Mon Jan 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Very windy conditions are expected this afternoon across the
Guadalupe and Delaware Mountains. A High Wind Warning is in effect.

Elevated fire weather conditions are expected this afternoon from
Southeast New Mexico south to the Marfa Plateau and Big Bend Area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions are possible for western portions
of the area on Tuesday. Otherwise, the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 13, 2:36 PM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872596.